Virginia, 2023

Damaging Wind in Virginia, January 12, 2023

January 12, 2023 · NWS MRX · 1 event in 1 county or zone

Storms that formed into a line track from southwest to northeast up the Tennessee Valley and into southwest Virginia. Within this line, some stronger embedded storms produced straight line wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Storms that formed into a line track from southwest to northeast up the Tennessee Valley and into southwest Virginia. Within this line, some stronger embedded storms produced straight line wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 12, 12:29 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jan 12, 12:29 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1229 PM EST Thu Jan 12 2023

...New AVIATION...

.UPDATE...
Issued at 910 AM EST Thu Jan 12 2023

A line of convection continues to organize across MS and AL and
northward into TN as it continues an eastward progression. Low-
level 0-1km shear on the 12z soundings shows a region of 40 to 45
kt shear which aligns closely with short-term RAP guidance and SPC
mesoanalysis. Surface analysis across our region shows a nearly
north to south warm front lingering near Greenback northward into
SE KY with the central valley through northeast Tennessee still
within a stable surface airmass. The southern valley is already
becoming well-mixed with gusty winds and dew points in the upper
50s to near 60F. To our west, mesoanalysis shows 0-3 km CAPE of
around 100 J/kg along this line of thunderstorms across
northwestern AL. As the boundary layer continues to warm with
increasing moisture across our forecast area, CAMs continue to
show the airmass becoming more conducive to severe weather across
our southern zones. Damaging winds will be the main risk with
strong low-level flow, but enough low-level shear and instability
is present to also support a QLCS tornado risk mid-day through the
afternoon, primarily across SE TN and SW NC.

We want to encourage the public to continue to monitor the
forecast throughout the day and have multiple ways to receive any
watches or warnings that could be issued.

&&

.SHORT TERM...
(Today and tonight)
Issued at 341 AM EST Thu Jan 12 2023

Key Messages:

1. A band of showers and thunderstorms will move across the area
today, with possibility of some strong to severe thunderstorms

2. Strong gusty winds over some of the higher elevations through
today

3. Rain showers transitioning to snow showers over the higher
terrain later tonight with accumulating snow beginning

Discussion:

A lot going on in the short term period. The surface low currently
over Arkansas will track northeast up the Ohio River Valley and then
to the Northeastern US during the period, and this system will drag
a cold front through our area early tonight. Out ahead of the cold
front, best jet dynamics will be this very late this morning into
the afternoon, and the hi-res CAMS are in good agreement that a band
of showers and thunderstorms will move across the area sometime in
the late morning/afternoon hours. Models are not in great agreement
on how much convective energy will be available, with the NAM as
usual much more bullish than the GFS.  The HREF looks like a
reasonable compromise and shows upwards of 500 J/KG in the mean
across southern areas with lesser amounts further north (I will note
that the ensemble max does flirt with 1000 which is in better
agreement with the NAM).  Models do agree there will be significant
low level shear (around 40kts 0-1 km across parts of south/central)
and the NAM at least shows significant 0-3km CAPE across the south.
There remains a threat of strong/severe storms with the band of
convection, with straight line winds the primary threat but a brief
tornado cannot be ruled out especially across the south and hail up
to quarter size also a possibility especially south.

The low level jet looks to approach or even exceed 40kts today, and
although the wind direction does not look ideal for mountain wave
enhancement we should still see wind gusts exceed 50 mph in some of
the normally favored higher elevation/foothills locations, so the
wind advisory will be left as is.

As the colder air pushes in late tonight, we will see at least the
higher elevations transitioning to snow showers as the freezing
level lowers and the cold advection/northwest flow picks up. Right
now it appears most valley locations will struggle to get cold
enough for snow by the end of the night, although some spots may see
snow mix in late. Snow will start to accumulate over the higher
terrain as temperatures lower, with some of the highest peaks
getting a few inches of snow by morning.  See below for more
discussion about the snow potential, but the eastern mountain winter
storm watch is being upgraded to a warning and a winter weather
advisory issued for much of SW VA.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 341 AM EST Thu Jan 12 2023

Key Messages:

1. Northwest flow snowfall is expected to continue Friday through
Saturday morning. Significant snowfall accumulations are likely in
the higher elevations of the Tennessee mountains.

2. Light snow showers and flurries, possibly mixed with rain during
the day on Friday, are expected elsewhere with limited accumulations
possible on Friday night.

Discussion:

By sunrise Friday we'll be in full swing of a northwest flow event
leading to orographically enhanced snowfall. Might be easiest to
break down what is expected to happen geographically.

Appalachian Mountains:

Temperatures in the southern Appalachian Mountains should drop below
freezing overnight, and will remain below freezing all day Friday
and into Saturday when the precipitation should finally exit the
region. During this time prolonged northwest flow in the lower
levels of the atmosphere will maintain the efficiency of the
orographic lift. Expect the vast majority of this event for the
mountains to be all snow. With the back trajectory of the air
expected to go back to the Great Lakes, this usually indicates that
there is more moisture in the lower levels of the atmosphere than in
scenarios where the trajectory is further west of the Great Lakes.
With this extra moisture from the Great Lakes combined with the
extended duration of northwest flow, the snowfall totals are
expected to quickly climb in the mountains. Have converted the
Winter Storm Watch to a Winter Storm Warning, with elevations above
2,500 feet expected to see the highest snowfall totals and biggest
impacts, and cannot completely rule out seeing 1+ foot of snow at
the very tops of the mountains. With somewhat breezy conditions
possibly blowing snow around expect poor driving conditions across
much of the southern Appalachian mountains on Friday.

Cumberland Plateau, and higher elevations of northeast TN and
southwest VA:

The comparatively lower elevation of this area means they should see
lower snowfall totals for this event. Temperatures in these areas
are likely to hover near the freezing mark meaning we could see
light snow early Friday, transition back to rain after sunrise, and
then back to snow Friday night when temperatures drop again. These
areas are the lowest confidence parts of the forecast due to this
temperature uncertainty. Have stuck close to NBM/WPC guidance in
these areas with the best chances to see accumulating snowfall being
at elevations above 2,000 feet. With temperatures not expected to
dramatically drop below freezing until Friday night the first rounds
of snow may take a while to accumulate on the warmer ground,
hopefully limiting impacts on roads. Will issue a winter weather
advisory for most of southwest Virginia for early Friday morning and
into early Saturday. Biggest impacts will be in the higher
elevations of the plateau and local ridgetops.

Lower elevations of the eastern Tennessee Valley:

The lower elevations should see the least impacts from this system.
QPF amounts continue to look fairly light and with no topography to
wring out the moisture any precipitation that does fall should be
fairly light, and likely rain as temperatures are expected to be in
the mid to upper 30's across most of the Valley during the daytime.
Again, with temperatures being fairly warm Today (Thursday) getting
the ground to be cold enough to start accumulating snow will be much
more difficult in the lower elevations, with grassy and elevated
surfaces being the best places to possibly see some light snow
accumulate. In the lower elevations of southwest VA and far
northeast TN NBM probabilistic guidance shows about a 30-50% chance
to see greater than 1" of snowfall, again mainly on grassy and
elevated surfaces.

Snow in the mountains should be pretty much all finished before
sunrise on Saturday with the chilly temperatures continuing with the
northerly winds. We'll move into a warming trend with quiet weather
the rest of the weekend and into next week. A fast moving system
should zip through the Ohio Valley on Monday into Tuesday proving
another quick round of showers. Then a deeper trough and stronger
front will move through the eastern US towards the end of the work
week, possibly bringing another round of showers and thunderstorms.

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM EST Thu Jan 12 2023

A line of strong to severe thunderstorms has moved through CHA and
is approaching TYS at the moment. Storms will approach TRI later
this afternoon. Gusty winds are the main threat with this line but
a brief tornado cannot be ruled out. Storms are developing behind
this line in Middle Tennessee. These showers and storms will move
into the region mid to late afternoon. By early evening, the
lightning threat will be diminishing but showers will continue
overnight and tomorrow morning. A cold front will move through
overnight with winds becoming northwesterly. Showers will continue
overnight and tomorrow morning as wrap around moisture lingers
behind this system. CIGs will be MVFR/VFR off and on today
becoming MVFR shortly after sunset. IFR CIGs will be possible at
TRI in the early morning hours. Conditions will be slow to improve
tomorrow morning as rain lingers. A brief changeover to light
snow is possible tomorrow morning at TRI but accumulation is
unlikely during this timeframe.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             67  37  43  29 / 100  30  10   0
Knoxville McGhee Tyson Airport, TN  63  36  40  27 / 100  70  40  20
Oak Ridge, TN                       63  36  41  28 / 100  60  40  20
Tri Cities Airport, TN              66  35  40  26 / 100  90  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 7 PM EST this evening for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Winter Storm Warning from midnight tonight to 7 AM EST Saturday
     for Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-
     Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
     Southeast Monroe-Unicoi.

VA...Winter Weather Advisory from 4 AM Friday to 7 AM EST Saturday
     for Lee-Russell-Washington VA-Wise.

&&

SHORT TERM...
LONG TERM....ABM
AVIATION...McD
Hazardous weather outlook, Jan 12, 4:26 AM EST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
426 AM EST Thu Jan 12 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
426 AM EST Thu Jan 12 2023 /326 AM CST Thu Jan 12 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

A line of showers and thunderstorms will move across the area
today. Some of these storms may be strong to severe with damaging
wind gusts the primary threat. There is also a possibilty of hail
up the quarter size and a low risk of a brief tornado. The
greatest concern is across the Plateau and southeast Tennessee as
well as extreme southwest North Carolina.

Strong and gusty southerly winds are forecast across the portions
of the higher elevations and foothills of the East Tennessee
mountains today.

The rain showers will begin transitioning to snow showers late
tonight especially across the terrain, and accumulating snowfall
will begin over the higher elevations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Rain will change to snow across the higher elevations late
tonight, then in the lower elevations by Friday morning. Snow
accumulations are expected over the higher elevations of the far
East Tennessee mountains, mountains of southwest Virginia, and
possibly the northern Plateau. Significant accumulations are
likely in the East Tennessee mountains where a Winter Storm
Warning has been issued. Little to no accumulations are expected
across the lower terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed today. Also, snowfall reports are
welcome Friday through Saturday morning.

In the hours before

Special weather statement, Jan 12, 2:20 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
220 PM EST Thu Jan 12 2023

VAZ005-006-008-122000-
Washington VA-Scott VA-Russell VA-
220 PM EST Thu Jan 12 2023

...A strong thunderstorm will impact portions of Russell,
northeastern Scott and central Washington Counties through 300 PM
EST...

At 220 PM EST, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Cleveland Va, or 15 miles northwest of Bristol Va,
moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lebanon, Cleveland Va, Honaker, St. Paul, Nickelsville, Dungannon,
Rosedale, Lindell, Dye and Collingwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3704 8182 3696 8178 3695 8182 3693 8184
      3682 8174 3665 8242 3683 8249 3690 8235
      3689 8232 3691 8232 3690 8231 3691 8230
      3692 8230 3711 8189
TIME...MOT...LOC 1920Z 242DEG 49KT 3679 8236

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JLB
Special weather statement, Jan 12, 2:21 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
221 PM EST Thu Jan 12 2023

NCZ061-121945-
Clay NC-
221 PM EST Thu Jan 12 2023

...A strong thunderstorm will impact portions of Clay County through
245 PM EST...

At 221 PM EST, Doppler radar was tracking a strong thunderstorm near
Hayesville, moving northeast at 70 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hayesville, Nantahala Lake, Shooting Creek and Tusquitee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3509 8387 3516 8375 3515 8373 3515 8372
      3516 8365 3515 8364 3514 8366 3514 8364
      3512 8364 3513 8362 3511 8362 3509 8359
      3504 8356 3503 8354 3499 8364 3499 8379
TIME...MOT...LOC 1921Z 238DEG 61KT 3506 8373

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DGS
Local storm report, Jan 12, 2:25 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
225 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     NON-TSTM WND GST TRI-CITY AIRPORT        36.48N 82.40W
01/12/2023  M62 MPH          SULLIVAN           TN   ASOS

            ASOS STATION KTRI TRI-CITIES AIRPORT.

&&

KS
Local storm report, Jan 12, 2:27 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
227 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     TSTM WND GST     TRI-CITY AIRPORT        36.48N 82.40W
01/12/2023  M62 MPH          SULLIVAN           TN   ASOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM TRI-CITY AIRPORT. ASOS STATION KTRI
            TRI-CITIES AIRPORT.

&&

KS
Local storm report, Jan 12, 2:28 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
228 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND GST     2 N ALCOA               35.82N 83.98W
01/12/2023  M69 MPH          BLOUNT             TN   ASOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 2 N ALCOA. ASOS STATION KTYS KNOXVILLE
            MCGHEE TYSON.

&&

KS
Local storm report, Jan 12, 2:34 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
234 PM EST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     TSTM WND DMG     TUSCULUM                36.17N 82.76W
01/12/2023                   GREENE             TN   BROADCAST MEDIA

            SHINGLES WERE BLOWN OFF HOUSES AND TREES
            KNOCKED DOWN IN THE TUSCULUM AREA.

&&

NW

The radar

The Knoxville radar (KMRX), 140 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
January 12, 2:35 PM EST
Where
Washington County, 0.55 mi W of Abingdon
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
36.710, -81.990

Numerous reports of trees blown down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070067.